View Full Version : Vyvanse less effective. Considering my options


Lindfyrsten
02-08-17, 01:36 PM
Hi.. new on the forum :)

Thought I would try and seek some advice on my current situation. I'll try and keep it as short as possible, although that's not exactly my stronger side ;)

I've been on Vyvanse for around 2,5 years now. Before that I've tried countless anti-depressants and several other ADHD meds (Ritalin, Strattera). I was diagnosed with depression initially but after 4-5 years of treatment at the age of 26 with little to no progress I got my ADHD diagnosis. Vyvanse has been the only drug where I've actually felt like it was improving my symptoms. I've been taking 70 mg (mainly in the morning, but recently I've been taking 40mg in the morning and 30mg around midday, as it seems to last a bit longer)
The last 6 months have been a bit different however. The effects have worn off significantly. At least it seems that way. It seems to only last a few hours. I don't get that improve in mood and motivation for the first couple of hours anymore either. I guess that was the "euphoria" part. I don't have a lot of experience with other euphoric inducing drugs, so its hard for me to tell if it in fact is euphoria or it is the intended effect. My mood definitively increases and I get talkative, which is not like me usually as I'm a very introverted person. My motivation and concentration also improves significantly and it feels like someone pressed the "on-button". I almost feel alive so to speak. Anyway this used to wear off slowly during the next 5-8 hours or so. Now I'm rarely getting any of the previous benefits (or side effects) if at all. I sometimes can't remember whether I took them or not.
They still help me wake up in the morning as I'm completely useless without them. Much more than I was before I started taking them. So I guess I built up a certain dependency. After doing research, I'm starting to doubt if what I'm chasing is in fact the euphoria part of the drug and not the intended effects. Which would be a bad thing obviously and I don't want to go down that road. But it also makes me feel a bit hopeless as this effect was the only thing that seemed to work for me and got me going.


I've considered quitting them completely for the past months. It feels like I'm getting the side effects (no appetite, slight erectile dysfunctions) but none of the benefits anymore.

I talked to my doctor about it and she made a good point when I told her I wanted to quit: "Remember how much you struggled before taking them before making a decision". She is right. I've been much much worse in the past. Maybe I've just gotten so used to the effects, that I forgot how much I struggled before.. I'm not sure anymore. I went back to studying again last year and so far I'm hanging in there, which alone is an accomplishment for me.
On the other side, I do feel like I've grown quite a bit. I went to a 6 month daily adult ADHD class just before I started studies, which has helped tremendously I think.

Anyway I was referred to a doctor, that worked in an ADHD clinic, as my regular doctors knowledge on ADHD meds are fairly limited.
I went there today and talked about my issues and concerns. He could basically only see one solution, which was to up my dose. Since 70 mg is the maximum (at least officially as you all probably know) I did some tests and I'll be getting my answer next week. I don't know how I feel about this though. I don't feel like getting even more dependent on drugs than I already am and I've tried taking higher doses a few times during the years, without feeling any different. (140 mg is the max I've tried once)
So I guess I'm fairly skeptical about it.
He also mentioned that building a tolerance after about 2 years is odd. Usually it happens within the first few months or not at all.

Another thing worth mentioning is my history of depression. I haven't felt depressed for years, after having had almost constant depression from the age of 16 to mid-twenties. Last few months I've been hit hard though. Not without a reason (a girl). After reading about RSD (Rejection Sensitive Dysphoria) I strongly believe I suffer from this to a major degree. Which would also explain my ongoing depressions during the years, which often were tied to a sense of falling short/not living up to expectations/feeling rejected etc.
I was honestly a little shocked that I was still able to reach that low, even after so much improvement overall. It scares me a bit, that I'm that fragile.
My sister suffers from similar patterns. Although she was diagnosed with bipolar. She had a lot of benefit from Sertralin (Zoloft). Which made me wonder if it could improve some of my symptoms as well. After all we share a lot of genetics. At least that is my thought process. Might be complete nonsense :D
But the information I was able to find on the subject of combining SSRI's and amphetamines were a bit mixed. Seems like its a fairly common combination, but other people warn you not to go there because there's a chance of serotonin syndrome. I haven't discussed this idea with my doctor yet.
One of the few times in my life I felt great was about 8 years ago. I was only on Citalopram. I was working out 4-5 times a week. Ate healthy and overall just happy and social. After a few months I met this girl, as you sometimes do when you glow of positivity, I've been told. Didn't take long before it all fell apart because of physical abuse and many other things. I haven't been able to find that spark or whatever it was that made me so energetic and happy. No matter how many different anti-depressants I've tried and how much I've tried to eat healthy and work out, I've basically been in zombie mode ever since. Only Vyvanse has been close. So logically I'm starting to wonder if a combination might do the trick. Especially if it potentially helps with the RSD stuff as well. Feels like I've exhausted most of my options by now.

I take Omega 3 and magnesium supplements every morning with my Vyvanse. No improvements.

Bottom line: Am I chasing the wrong thing here (the feel-good part aka euphoria)? The energy and focus that comes along with it. But previously it felt like the feel-good effect lasted for the entire duration. Not just for 30 minutes or so as most euphoria is described I think. I honestly don't know whether it in fact is that or it is suppose to improve overall mood.

I'm very curious if anyone has tried anything similar or know anything about these things. Including mixing SSRI and Vyvanse.
Does it sound like upping my dose is the right way to go? Or does it sound like it's time to quit Vyvanse and find out if I'm actually miserable without them by now or realize they didn't really help me that much?

I can't figure it out.

Anyway. Thanks for reading, if you made it this far :)

aur462
02-09-17, 12:12 AM
My experience is that 70mg Vyvanse doesn't cut it. The effects sometimes seem negligible. I have Adderall as a booster. I am careful not to raise my dose to avoid tolerance, but I require higher than average doses for response.

Incidentally, psychostims are the only med that has ever relieved my incessant ruminating/anxiety/concentration/dysthymia/depression issues. SSRI's ACROSS THE BOARD don't work for me. Interestingly, I got a "genetic test" back this week that confirmed this. Too bad I didn't have it 17 years ago. Certain SNRI's may be helpful it indicates.